Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Triangular derivations related to problems on affine $n$-space

Authors: Arno van den Essen and Peter van Rossum
Journal: Proc. Amer. Math. Soc. 130 (2002), 1311-1322
MSC (2000): Primary 13B25, 14E25
Published electronically: October 23, 2001
MathSciNet review: 1879952
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper studies the Cancellation Problem, the Embedding Problem, and the Linearization Problem. It shows how these problems can be related to a special class of locally nilpotent derivations.

References [Enhancements On Off] (What's this?)

  • 1. S. Abhyankar and T.-T. Moh. Embeddings of the line in the plane. J. Reine Angew. Math., 276:148-166, 1975. MR 52:407
  • 2. S. Abhyankar. On the semigroup of a meromorphic curve I. In Proceedings of the International Symposium on Algebraic Geometry (Kyoto University, Kyoto, 1977), pages 249-414, Tokyo, 1978. Kinokuniya Book Store. MR 83h:14020
  • 3. T. Asanuma. Non-linearizable algebraic $k^*$-actions on affine spaces. Invent. Math. 138:281-306, 1999. MR 2000j:14100
  • 4. S. Bhatwadekar and A. Roy. Some results of embeddings of a line in 3-space. J. Alg., 142:101-109, 1991. MR 92i:14015
  • 5. P. Craighero. A result on $m$-flats in $A_k^n$. Rend. Sem. Mat. Univ. Padova, 75:39-46, 1986. MR 88f:14011
  • 6. D. Daigle and G. Freudenburg. A counterexample to Hilbert's fourteenth problem in dimension five. J. Alg., 221:528-535, 1999. MR 2000i:13029
  • 7. J. Deveney and D. Finston. $G_a$-actions on $\mathbb{C} ^3$ and $\mathbb{C} ^7$. Comm. Alg., 22(15):6295-6302, 1994. MR 95j:13004
  • 8. A. van den Essen. Locally finite and locally nilpotent derivations with applications to polynomials flows and polynomial mappings. Proc. Am. Math. Soc., 116(3):861-871, 1992. MR 93a:13003
  • 9. A. van den Essen. An algorithm to compute the invariant ring of a $G_a$-action on an affine variety. J. Symb. Comp., 16:551-555, 1993. MR 95c:14064
  • 10. A. van den Essen. Polynomial Automorphisms and the Jacobian Conjecture, volume 190 of Progress in Mathematics. Birkhäuser-Verlag, Basel-Boston-Berlin, 2000. CMP 2001:03
  • 11. G. Freudenburg. A counterexample to Hilbert's fourteenth problem in dimension six. J. of Transformation Groups, 5:61-71, 2000. CMP 2000:09
  • 12. T. Fujita. On Zariski problem. Proc. Japan Acad. Ser. A. Math. Sci., 55:106-110, 1979. MR 80j:14029
  • 13. Z. Jelonek. The extension of regular and rational embeddings. Math. Ann., 277:113-120, 1987. MR 88e:14016
  • 14. H. Kraft. Challenging problems on affine $n$-space. Sém. Bourbaki, 47éme année, 802, 1994-95. MR 97m:14042
  • 15. M. Miyanishi. Normal affine subalgebras of a polynomial ring. In Algebraic and Topological Theories, pages 37-51, Tokyo, 1985. CMP 91:10
  • 16. A. Nowicki. Polynomial Derivations and their Rings of Constants. Univ. of Torun, 1994.
  • 17. V. Popov. On actions of $G_a$ on $A^n$. In Algebraic Groups, volume 1271. Springer-Verlag, 1987. MR 88k:14030
  • 18. R. Rentschler. Opérations du groupe additif sur le plan affine. C.R. Acad. Sci. Paris, 267:384-387, 1968. MR 38:1093
  • 19. A. Shastri. Polynomial representations of knots. Tohoku Math. J., 44:11-17, 1992. MR 92k:57016
  • 20. V. Srinivas. On the embedding dimension of an affine variety. Math. Ann., 289:125-132, 1991. MR 92a:14013
  • 21. M. Suzuki. Propriétés topologiques des polynômes de deux variables complex, et automorphisms algébriques de l'espace $\mathbb{C} ^2$. J. Math. Soc. Japan, 26(3):241-257, 1974. MR 49:3188

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13B25, 14E25

Retrieve articles in all journals with MSC (2000): 13B25, 14E25

Additional Information

Arno van den Essen
Affiliation: Department of Mathematics, University of Nijmegen, Toernooiveld 1, 6525 ED Nijmegen, The Netherlands

Peter van Rossum
Affiliation: Department of Mathematics, University of Nijmegen, Toernooiveld 1, 6525 ED Nijmegen, The Netherlands
Address at time of publication: Department of Mathematical Sciences, New Mexico State University, Las Cruces, New Mexico 88003

Keywords: Cancellation Problem, Embedding Problem, Linearization Problem, triangular derivations, locally nilpotent derivations, rectifiable embeddings
Received by editor(s): May 24, 2000
Received by editor(s) in revised form: November 12, 2000
Published electronically: October 23, 2001
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 2001 American Mathematical Society